Texas, 2024

Damaging Winds in Texas, July 9, 2024

July 9, 2024 · NWS EWX · 2 events in 1 county or zone

An upper-level shortwave trough moved through the pattern and triggered thunderstorms over South-Central Texas. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level shortwave trough moved through the pattern and triggered thunderstorms over South-Central Texas. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 9, 12:59 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 9, 12:59 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
159 PM CDT Tue Jul 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 159 PM CDT Tue Jul 9 2024

Widespread showers and thunderstorms with locally heavy rainfall
rates of 1-2" per hour or sliding southward through the Rio Grande
Plains and Southern Edwards Plateau early this afternoon. A 500mb
shortwave will work through a weakness in the mid level wind fields
in the wake of Beryl, allowing this convection to continue moving
through the region this afternoon and evening. This activity should
work through the San Antonio metro and down the I-37 corridor into
the southwestern CWA this evening. Some minor flooding will be
possible with this activity, as has already been seen over parts of
Edwards, Kerr, and Bandera counties.

On Wednesday, South Central Texas will be within a bit of a "dead
zone" or a col. With remnant boundaries from storms left behind from
Tuesday's convection, showers and storms are expected to develop
again, but this time, a bit further south, generally south of San
Antonio metro. However, some of the latest hi res guidance does
indicate the chance for some convection to fire as far north as
Blanco and Hays counties. Have adjusted PoPs northward to account
for some of this uncertainty on Wednesday afternoon. Continued
active weather is expected in the long term period.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 159 PM CDT Tue Jul 9 2024

An inverted trough moves into coastal areas of Mexico on Thursday
while South-Central Texas continues to sit within a col (or saddle
point) region in the light mid-level flow. Highest moisture levels
during Thursday focus over South Texas and provides a slight chance
for convection across our southern most counties. Elsewhere, rain
chances remain minimal Thursday. As the inverted trough advances
farther inland across interior sections of Mexico from Friday into
Saturday, this helps to turn the flow aloft more southerly across
the region and advect an axis of higher PWAT values across the
region with values ranging between 1.6 and 2 inches. This promote
rain chances in the isolated to scattered category both Friday and
Saturday. This activity will peak in the afternoons with daytime
heating before diminishing into the night. The rain chances lower
into early next week as the inverted trough moves farther away and
the 500 mb heights gradually rise from late Saturday into Sunday.
However, some isolated convection could develop over the coastal
plains with the sea breeze. Another upper level weakness could
develop over our western areas into early next week but there are
some model disagreement on this feature. The temperatures will run
near to slightly above average through the period. However, heat
index values may become a concern towards early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Tue Jul 9 2024

A bit of a tricky forecast this afternoon, but confidence is
increasing in the threat for -TSRA over SAT, SSF, and DRT this
afternoon through as late as the evening hours. Winds will remain
light and variable outside of any unforeseen gusts possible with
outflow boundaries from thunderstorms in the area. Ceilings should
remain VFR but could dip to MVFR in the heaviest of storms. With
higher confidence at DRT, have gone with a TEMPO -TSRA group, and
just a PROB30 group at SAT and SSF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77 100  75  98 /   0   0   0   0
Austin Bergstrom Intl Airport  75  98  73  97 /   0   0   0  10
New Braunfels Muni Airport     75  99  74  97 /  20  20   0  10
Burnet Muni Airport            74  96  74  96 /   0   0   0   0
Del Rio Intl Airport           78 100  78 101 /  20  10  10  10
Georgetown Muni Airport        75  97  73  97 /   0   0   0   0
Hondo Muni Airport             75  97  74  97 /  20  20   0  10
San Marcos Muni Airport        74  98  72  96 /  10  10   0  10
La Grange - Fayette Regional   74  95  73  94 /   0   0   0  10
San Antonio Intl Airport       77  98  75  97 /  20  20   0  10
Stinson Muni Airport           77  99  76  98 /  20  20   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...Brady
Aviation...MMM
Hazardous weather outlook, Jul 9, 4:55 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
555 AM CDT Tue Jul 9 2024

TXZ171>173-183>194-202>209-217>225-228-101100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
555 AM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are expected today
into this evening mainly along and southwest of the I-10 corridor.
The main threats with any storms will be gusty winds, lightning,
and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 9, 9:38 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1038 AM CDT Tue Jul 9 2024

TXZ183-184-091645-
Val Verde TX-Edwards TX-
1038 AM CDT Tue Jul 9 2024

...Strong thunderstorms will impact portions of northwestern Edwards
and northeastern Val Verde Counties through 1145 AM CDT...

At 1038 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles east of Sonora to 26 miles north of
Loma Alta to 8 miles northwest of Juno. Movement was southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juno and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3029 10013 2999 10045 3001 10113 3029 10129
TIME...MOT...LOC 1538Z 326DEG 13KT 3062 10039 3029 10068 3026 10118

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BRADY

The radar

The Austin/San Antonio radar (KEWX), 62 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
July 9, 1:43 PM CST
Where
Bexar County, 4.06 mi NW of Leon Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
29.718, -98.669

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a tree on Tarpon Dr. in Fair Oaks Ranch.

Thunderstorm Wind, Bexar

When
July 9, 1:45 PM CST
Where
Bexar County, 2.64 mi NW of (Ssf)stinson Fld San
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.360, -98.498

A thunderstorm produced wind gusts estimated at 60 mph that uprooted a tree. The tree fell on, and damaged, three vehicles at the Mission Villas Apartment complex in the Harlandale neighborhood of San Antonio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199650, 1199651.